Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Diabetic. Having foot cramps. How to cure this? Suggest a diet plan

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
i am a diabetic and having foot cramps what should i do to correct this? could it be diet? or what else could it be? my sugars have been between 5 to 9 (Canadian measurement) i have been a diabetic for 25 years and on oral medication for 10 years i exersize mostly regularly.
on occasions sugars have been up to 12 but have always come down within 4 to 9 hr into the normal serious may this be?
Posted Tue, 16 Apr 2013 in Diabetes
Answered by Dr. Mayank Bhargava 1 hour later
Welcome to XXXXXXX forum.

Let me know your current blood sugar status both fasting and postprandial.
According to canadian guidelines fasting blood sugar must be in between 4-6 mmol/L and postprandial blood sugar in between 5-8 mmol/L.

Diabetes is due to progressive destruction of beta cells, present in endocrinal part of pancreas.
When diabetes has been diagnosed then only less than 20 % beta cells remains in pancreas.

Elevated blood sugar both fasting and postprandial must be in controlled range as it is associated with complications in almost all organs of body.
Postprandial blood sugar is most XXXXXXX (as per studies suggests).

Cramps in lower limb could be due to diabetic neuropathy, peripheral artery disease (gets aggravated by uncontrolled blood sugar), deficiency of calcium, coenzyme Q, selenium, and osteoporosis.

You should consult with XXXXXXX medicine specialist/ endocrinologist and should go for thorough check up.
You should also go for complete blood count, serum calcium, 1,25 dihydroxy cholecalciferol, glycosylated hemoglobin (HbA1c), and nerve conduction velocity studies.

Now a days, Medical nutrition therapy (MNT) is advised for a diabetic patient and as such there is no dietary restriction.
MNT is based on calories according to body weight.
You should consult with your treating doctor or dietitian for dieatry advise.

You should take pregabalin/ gabapentin, oxcarbazepine, cholecalciferol with calcium and epalrestat.
You should also take multivitamins preparations.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor